New York, 2019Hail and Damaging Winds in New York, August 17, 2019
August 17, 2019 · NWS BGM · 14 events in 9 counties and zones
An upper level short wave moved through portions of Central New York during the afternoon and early evening of the 17th. This sparked severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level short wave moved through portions of Central New York during the afternoon and early evening of the 17th. This sparked severe thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 12:52 PM EST, 10 minutes earlier.
Area forecast discussion, Aug 17, 12:52 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
152 PM EDT Sat Aug 17 2019
.SYNOPSIS...
A persistent storm system will bring warmer temperatures and
scattered storms to the region this weekend. The unsettled
weather will continue through the middle of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
930 am Update... Visible satellite imagery shows plenty of
insolation for central NY and northeast PA as low clouds and fog
from the early morning mix out with the heating. With surface
dewpoints in the mid to upper 60s and expected highs into the
low 80s most places, mixed layered CAPEs are expected to climb
to between 1000 and 2000 J/kg this afternoon. As the diurnal
heating commences, a short wave seen on the water vapor imagery
in the eastern Great Lakes tracks east and leads to cooling
aloft at mid-levels. This added effect is leading to decent
instability for our region. Also present is increasing deep
vertical wind shear with the approach of the short wave. A belt
of mid level winds around 35 to 45 knots or so at 500 mb moves
across central NY and northeast PA between 21z and 00z. This
leads to 0-6 km wind shear around 40 knots or so in north
central NY with around 30-35 knots or so in south central NY and
northeast PA. Our expectation is a line of strong to severe
storms or bowing line segments with locally damaging winds. The
CAMs show some sort of line of storms propagating across central
NY and northeast PA between about 18z and 00z. Believe we will
have severe storms over much of our forecast area this
afternoon so will update HWO and graphical HWO. We are not as
concerned with flash flooding as storms will be moving along at
a pretty good clip based on the shear profiles. Projected storm
motion is about 30 knots or so.
Previous discussion...
A short wave will pass through NY today. With unstable air in
place and bulk shear values around 30 knots, it is likely
another round of scattered thunderstorms will develop during the
afternoon and continue into the evening. A few thunderstorms
will produce heavy downpours and strong wind gusts. A marginal
risk for severe thunderstorms exists into the evening hours.
Precipitation will taper off overnight. On Sunday, a similar
weather setup will be in place with a weak wave enhancing
thunderstorm potential in a modestly unstable environment.
Temperatures will rise to between 80 and 85 Saturday and to
between 83 and 87 on Sunday.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
355 AM Update...
The combination of heat and humidity will be the main concern
in the short term period, which appears to reach its zenith on
Monday. Scattered afternoon-evening thunderstorms are also
expected to continue.
Continued 500mb height rises in west-southwest to zonal flow
will occur Sunday night into Monday. That being said, atmosphere
still does not become thermally capped, with heat dome/ridge
positioned well to our south. We will remain in the belt of
westerlies to the north of the ridge, complete with continued
shortwaves and thus yet another period with diurnally-driven
scattered convection. Deep shear will be enough to again pose a
threat for a few cells to contain strong gusts Monday, and the
instability offered by the combination of heat and humidity
could also lead to locally heavy downpours. Precipitable water
values of the atmospheric column get to around 1.5-1.8 inches.
GFS-NAM-Canadian models time a shortwave passage with afternoon
heating Monday, however, the latest ECMWF is earlier. This
presents at least a little uncertainty for exactly how warm it
will get, since an earlier wave arrival may hold back heating
slightly. Overall odds favor Monday being the peak of the coming
warm spell, with high temperatures of upper 80s-lower 90s and
dewpoints of upper 60s-lower 70s. If this comes to fruition,
Heat Advisories could eventually be needed since the Heat Index
would get into the mid to upper 90s at lower elevations. Lows
both Sunday night and Monday night, in the muggy environment,
will only dip to mid to upper 60s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
4 AM Update...
Warmth and humidity are still expected Tuesday-Wednesday, with
continued scattered showers and thunderstorms. Models still
depict a cold frontal passage sometime Wednesday afternoon-
evening which will especially pose a likelihood for more
organized convection, followed by drier and cooler conditions
for the remainder of the week.
Previous discussion...
Tuesday will be similar to Sunday and Monday with diurnal
showers and storms and hot/humid conditions. Deep upper
low/trough will dig across Ontario and the axis should be
centered over the NE U.S by Wednesday night with an associated
surface cold front pushing through. Showers and storms are
expected with the front Wednesday into Thursday morning...but
much drier and cooler conditions should prevail by Thursday
night into Friday as strong surface high pressure builds in.
Temperatures will still remain near normal and very
pleasant...into the upper 70s and lower 80s...behind the front.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IFR conditions over the next hour at SYR with thunderstorms
moving in, then occasional MVFR to IFR conditions will be
possible across all terminals through the rest of the afternoon
and evening in thunderstorms. Activity largely winds down after
0Z, with mainly VFR conditions through 6Z across all sites.
Expect slight reductions in visibility beginning by 9Z with a
moist environment in the wake of thunderstorm activity. Looking
like mainly MVFR visibility across all sites but ELM - where
ceiling and visibility may drop to ALT MIN or even airport min.
Conditions gradually improve to VFR after 13Z Sunday, then
additional showers and thunderstorms Sunday afternoon may lead
to occasional visibility restrictions.
Outlook...
Sunday night...MVFR conditions possible in lingering showers.
Monday to Thursday...Restrictions possible in showers and
storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJN/DJP
NEAR TERM...DJN/DJP
SHORT TERM...MDP
LONG TERM...MPK/MDP
AVIATION...HLC
Hazardous weather outlook, Aug 17, 9:42 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1042 AM EDT Sat Aug 17 2019
NYZ009-017-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181445-
Northern Oneida-Southern Cayuga-Onondaga-Chemung-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1042 AM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
A line of thunderstorms is expected to develop in western New York
and move east southeast this afternoon and evening through central
New York and northeast Pennsylvania. The potential exists for strong
to severe thunderstorms as this line of storms moves through. The
primary threat will be damaging wind gusts. Frequent lightning and
locally heavy downpours will also be possible. The storms will taper
off later in the evening.
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Temperatures approaching 90 degrees on Monday will combine with high
dew points to produce apparent temperatures in the mid 90s. Stay
tuned for later updates on the hot temperatures forecast for Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NYZ015-016-022-023-181445-
Yates-Seneca-Steuben-Schuyler-
1042 AM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON...
A line of thunderstorms is expected to develop in western New York
and move east southeast this afternoon through central New York. The
potential exists for strong to severe thunderstorms as this line of
storms moves through. The primary threat will be damaging wind gusts.
Frequent lightning and locally heavy downpours will also be
possible. The storms will taper off by this evening.
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a marginal risk for severe thundertorms on Sunday
afternoon. A few thunderstorms could produce strong gusty winds and
heavy downpours.
Temperatures approaching 90 degrees on Monday will combine with high
dew points to produce apparent temperatures in the mid 90s. Stay
tuned for later updates on the hot temperatures forecast for Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NICOSIA
In the hours before
Local storm report, Aug 17, 7:33 AM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
833 AM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HEAVY RAIN 1 E VOAK 42.73N 77.12W
08/17/2019 M3.20 INCH YATES NY TRAINED SPOTTER
&&
DJNLocal storm report, Aug 17, 7:51 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
851 AM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN FENNER 42.97N 75.79W
08/17/2019 M1.40 INCH MADISON NY TRAINED SPOTTER
&&
DJNSpecial weather statement, Aug 17, 12:44 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
144 PM EDT Sat Aug 17 2019
NYZ009-037-171815-
Southern Oneida NY-Northern Oneida NY-
144 PM EDT Sat Aug 17 2019
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL ONEIDA COUNTY UNTIL 215
PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blossvale, or 7 miles west of Rome, moving northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rome, Lee, Taberg, Blossvale, Delta Lake and Stokes Corner.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4322 7566 4328 7570 4338 7550 4324 7542
TIME...MOT...LOC 1744Z 245DEG 14KT 4325 7564
Kistner
Thunderstorm Wind, Cayuga
- When
- August 17, 1:02 PM EST
- Where
- Cayuga County, 0.86 mi NW of Union Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 42.840, -76.690
Strong thunderstorm winds brought down a tree.
Thunderstorm Wind, Onondaga
- When
- August 17, 1:18 PM EST
- Where
- Onondaga County, 0.5 mi E of Clairmont Farms
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 43.130, -76.160
Strong thunderstorm winds brought down several trees along Allen Road near Allen Road Elementary School. Portions of the road were blocked.
Thunderstorm Wind, Onondaga
- When
- August 17, 1:27 PM EST
- Where
- Onondaga County, 0.69 mi N of Minoa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 43.090, -76.000
Strong thunderstorm winds brought down several trees and wires in the Schepps Corner area near Kirkville Road.
Thunderstorm Wind, Onondaga
- When
- August 17, 1:27 PM EST
- Where
- Onondaga County, 1.01 mi W of North Manlius
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 43.100, -76.000
Strong thunderstorm winds brought down several trees and large branches on Myers Road.
Thunderstorm Wind, Madison
- When
- August 17, 1:37 PM EST
- Where
- Madison County, 1.22 mi NE of Fyler Settlement
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 43.110, -75.910
Strong thunderstorm winds brought down a tree and wires on Chestnut Ridge Road.
Hail, Madison
- When
- August 17, 1:42 PM EST
- Where
- Madison County, 0.57 mi ESE of Lakeport
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.146, -75.870
Thunderstorm Wind, Oneida
- When
- August 17, 2:12 PM EST
- Where
- Oneida County, Westmoreland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 43.120, -75.420
Strong thunderstorm winds brought down a tree, blocking Daily Road.
Thunderstorm Wind, Oneida
- When
- August 17, 2:20 PM EST
- Where
- Oneida County, 1.22 mi SE of Oriskany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 43.160, -75.330
Strong thunderstorm winds brought down a tree on a road near Airport Road and Route 69.
Thunderstorm Wind, Yates
- When
- August 17, 2:36 PM EST
- Where
- Yates County, 0.51 mi W of Lakemont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.520, -76.930
Strong thunderstorm winds brought down trees and wires along Dundee-Lakemont Road.
Thunderstorm Wind, Tompkins
- When
- August 17, 3:12 PM EST
- Where
- Tompkins County, 1.68 mi WNW of Ithaca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.460, -76.530
Strong thunderstorm winds brought down multiple trees near a nature center.
Hail, Steuben
- When
- August 17, 3:20 PM EST
- Where
- Steuben County, 1.47 mi SSW of Willeyville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.010, -77.710
Thunderstorm Wind, Chemung
- When
- August 17, 4:30 PM EST
- Where
- Chemung County, 0.69 mi N of West Elmira
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.090, -76.850
Strong thunderstorm winds brought down a tree and wires on Curren Road.
Thunderstorm Wind, Sullivan
- When
- August 17, 5:12 PM EST
- Where
- Sullivan County, 2.14 mi NNW of Kenoza Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.760, -74.980
Strong thunderstorm winds brought down an electric pole and wires at the Villa Roma Resort.
Thunderstorm Wind, Sullivan
- When
- August 17, 5:13 PM EST
- Where
- Sullivan County, 2.07 mi N of Kenoza Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.760, -74.970
Strong thunderstorm winds brought down a tree and wires near 58 Polster Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, August 17, 20192 deaths · 1 event
- Tornado and Hail in Iowa, August 17, 2019$685,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Minnesota, August 17, 2019$295,000 · EF1 · 13 events
- Heat in Texas, August 17 to 21, 20197 injured · 46 events
- Flash Flood and Hail in Kansas, August 17 to 18, 2019$100,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in South Dakota, August 17, 2019$103,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Pennsylvania, August 17, 20191 injured · $69,000 · 1 in hail · 20 events
- Damaging Winds in Vermont, August 17, 2019$140,000 · 60 kt wind · 8 events
- Flash Flooding in New York, August 17, 2019$150,000 · 2 events
- Damaging Winds in Pennsylvania, August 17 to 18, 2019$33,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2019$35,000 · 1.5 in hail · 7 events
- Heavy Rain in Iowa, August 17 to 18, 201927 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853735, 853734, 853736, 853737, 853738, 853739, 853740, 853741, 853742, 853743, 853744, 853745, 853746, 853747.